Interior Health warns of spike in cartfentanil-tainted opioids

Higher traces of carfentanil linked to spike in overdose cases

An increase in traces of carfentanil found in opioids in the province is being linked to a spike in overdose cases in March. (File photo)

A spike in carfentanil found in illicit drugs in the B.C. Interior is being linked with rising overdose rates, Interior Health warns.

Interior Health (IH) and the BC Coroners Service are urging anyone using or considering using drugs to take steps to prevent an overdose in the wake of an increase in cartfentanil detections in the IH region in March.

According to IH, it is unclear if specific substances are being laced with carfentanil, making it imperative to avoid use altogether or practice safe use

READ MORE: IH asks users to check drugs as carfentanil found in 15% of overdoses

READ MORE: Carfentanil found in 15% of overdose deaths in January: B.C. coroner

Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.

Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.

Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.

READ MORE: Kamloops gangster who controlled fentanyl market gets a decade in prison

READ MORE: B.C. opioid crisis to get same world-renowned treatment approach as HIV/AIDS

IH says people who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised by IH to take the following steps to reduce the risk:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.

· Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.

· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.

READ MORE: Health Canada tightens marketing requirement for opioid prescriptions

READ MORE: Six-month implant newest option to treat addiction amid opioid crisis

· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.

· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

· Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).

· Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.


 

@Jodi_Brak117
jodi.brak@saobserver.net

Like us on Facebook and follow us on Twitter.

Just Posted

BC RCMP: Lock it or lose it

Police give tips on safeguarding personal property; April is Auto Crime Enforcement Month

Lent Lily

What You See;If you have a recent photo to share email (large or actual) to editor@trailtimes.ca

Caribou panel hears from critical public

About 250 people turned out Wednesday evening to give feedback on the provincial government’s caribou recovery plans.

What is the UN Global Migration Pact?

Letter to the Editor from Antoinette Halberstadt of Castlegar

Experience the meaning of Easter at downtown Trail church

First Presbyterian Church is located at 1139 Pine Ave.

Dashcam captures close call between minivan, taxi at busy Vancouver intersection

To make the footage more nerve-wracking, a pedestrian can be seen standing at the corner

Deck collapses in Langley during celebration, 35 people injured

Emergency responders rushed to the Langley home

B.C. mom wages battle to get back four kids taken from her in Egypt

Sara Lessing of Mission has help from Abbotsford law firm

VIDEO: Fire guts Peachland home

Crews are still on scene pumping water onto the blaze in the Okanagan neighbourhood

$6K raised in one day’s time for family of woman gunned down in Penticton

GoFundMe launched for family of Darlene Knippelberg, to pay for funeral costs and other expenses

B.C. mountain biker sent home from hospital twice, despite broken vertebrae

Released in Maple Ridge to go home with three fractured vertebrae

Seven tips to travel safely this Easter long weekend

An average of three people are killed, and hundreds more injured, each Easter long weekend in B.C.

Seattle’s 4-20 ‘protestival’ enjoys tolerance, some support – and B.C. could do the same

Seattle’s Hempfest a large-scale occasions with vendors, prominent musical acts and thousands of attendees

Parents say Austrian climber missing in Banff National Park ‘lived his dream’

David Lama, Hansjorg Auer and American climber Jess Roskelley have been missing since Wednesday

Most Read